Alert archive / Tennessee / Wind Advisories in 2011

Wind Advisory 15, NWS Morristown, TN

May 25, 20118 counties in Tennessee; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this wind advisory at May 25, 2011, 7:10 PM EDT for 8 counties in Tennessee; Cherokee County, Clay County, North Carolina. It took effect at May 26, 2011, 12:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 25, 2011, 7:10 PM EDT (23:10 UTC)
In effect from
May 26, 2011, 12:00 AM EDT
Expired
May 26, 2011, 9:59 AM EDT
In force
10 hr
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

781 
WWUS74 KMRX 252310 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
710 PM EDT WED MAY 25 2011

...WINDY CONDITIONS OVERNIGHT IN THE MOUNTAINS...

.A STRONG LOW PRESSURE SYSTEM TO THE WEST AND HIGH PRESSURE TO THE
EAST WILL CREATE A STRONG SOUTH-SOUTHWEST WIND. THESE STRONG WINDS
WILL MAINLY AFFECT LOCATIONS AT OR ABOVE 2500 FEET. WINDS ARE
EXPECTED TO DIMINISH BELOW ADVISORY CRITERIA A FEW HOURS AFTER
SUNRISE THURSDAY MORNING.

NCZ060-061-TNZ018-041-043-045-047-072-074-087-260830-
/O.NEW.KMRX.WI.Y.0015.110526T0400Z-110526T1400Z/
CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY...
CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...
COKER CREEK
710 PM EDT WED MAY 25 2011

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
THURSDAY. 

* TIMING: WINDS WILL INCREASE THROUGH THE EVENING...AND REMAIN
  STRONG THROUGH THE NIGHT. WINDS WILL BEGIN TO DECREASE A FEW
  HOURS AFTER SUNRISE.

* WINDS: SOUTHWEST WINDS AT AND ABOVE 2500 FEET WILL INCREASE TO
  20 TO 30 MPH WITH GUSTS TO 40 MPH AFTER MIDNIGHT. THE HIGHEST
  PEAKS MAY SEE WIND GUSTS UP TO 50 MPH.

* IMPACTS: TREES LIMBS OR WEAKENED TREES MAY BE BLOWN DOWN...AND
  UNSECURED OUTDOOR OBJECTS MAY BE BLOWN OVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
2 follow-up statements
833 
WWUS74 KMRX 260616
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 AM EDT THU MAY 26 2011

...WINDY CONDITIONS THROUGH MID-MORNING IN THE MOUNTAINS...

.A STRONG LOW PRESSURE SYSTEM TO THE WEST AND HIGH PRESSURE TO
THE EAST WILL PRODUCE STRONG AND GUSTY SOUTH-SOUTHWEST WINDS. THESE
STRONG WINDS WILL MAINLY AFFECT LOCATIONS AT OR ABOVE 2500 FEET.
WINDS ARE EXPECTED TO DIMINISH BELOW ADVISORY CRITERIA A FEW HOURS
AFTER SUNRISE THURSDAY MORNING.


NCZ060-061-TNZ018-041-043-045-047-072-074-087-261400-
/O.CON.KMRX.WI.Y.0015.000000T0000Z-110526T1400Z/
CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY...
CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...
COKER CREEK
216 AM EDT THU MAY 26 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING. 

* TIMING: STRONG AND GUSTY'S WINDS WILL CONTINUE THROUGH MID-
  MORNING...THEN SLOWLY DIMINISH.

* WINDS: SOUTHWEST WINDS AT AND ABOVE 2500 FEET WILL BE BETWEEN 20
  AND 30 MPH WITH GUSTS TO 40 MPH. THE HIGHEST PEAKS MAY SEE WIND
  GUSTS UP TO 50 MPH.

* IMPACTS: TREES LIMBS OR WEAKENED TREES MAY BE BLOWN DOWN...AND 
  UNSECURED OUTDOOR OBJECTS MAY BE BLOWN OVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
776 
WWUS74 KMRX 261359
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
959 AM EDT THU MAY 26 2011

...WIND ADVISORY NO LONGER IN EFFECT FOR THE MOUNTAINS OF EAST
TENNESSEE AND SOUTHWESTERN NORTH CAROLINA...

.THE WIND ADVISORY FOR THE MOUNTAINS OF EAST TENNESSEE...ALONG THE
TENNESSEE AND NORTH CAROLINA STATE LINE IS NO LONGER IN EFFECT. THE
ADVISORY HAS ALSO EXPIRED FOR THE MOUNTAINS OF CHEROKEE AND CLAY
COUNTIES OF NORTH CAROLINA. 

HOWEVER...STRONG AND GUSTY WINDS COULD OCCUR TODAY IN AND NEAR ANY
THUNDERSTORMS THAT WILL AFFECT EAST TENNESSEE...SOUTHWESTERN VIRGINIA
AND SOUTHWESTERN PARTS OF NORTH CAROLINA. WINDS COULD GUST TO 50
MPH OR HIGHER IN ASSOCIATION WITH STRONG TO SEVERE THUNDERSTORMS.

NCZ060-061-TNZ018-041-043-045-047-072-074-087-261500-
/O.CAN.KMRX.WI.Y.0015.000000T0000Z-110526T1400Z/
CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY...
CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...
COKER CREEK
959 AM EDT THU MAY 26 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND
ADVISORY. 

THE WIND ADVISORY FOR THE MOUNTAINS OF EAST TENNESSEE...ALONG THE
TENNESSEE AND NORTH CAROLINA STATE LINE IS NO LONGER IN EFFECT. THE
ADVISORY HAS ALSO EXPIRED FOR THE MOUNTAINS OF CHEROKEE AND CLAY
COUNTIES OF NORTH CAROLINA. 

$$

TG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at May 25, 7:00 PM EDT, 10 minutes earlier.

Area forecast discussion, May 25, 7:00 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 PM EDT WED MAY 25 2011

.DISCUSSION...
AN EARLY UPDATE WILL BE ISSUED FOR A WIND ADVISORY IN THE HIGHER
ELEVATIONS OF EAST TENNESSEE AND SW NORTH CAROLINA FROM MIDNIGHT TO
10 AM. THE NAM AND RUC SHOW WIND SPEEDS AT 2500 FT INCREASING TO 35
TO 40 KTS TONIGHT IN THE NOSE OF A STRONG INVERSION. THIS
NOCTURNAL LLJ SHOULD DECREASE WITH DAYTIME MIXING TOMORROW MORNING.
WILL ALSO MAKE SOME SLIGHT DOWNWARD ADJUSTMENTS TO POPS OVERNIGHT
GIVEN THE LACK OF CONVECTIVE DEVELOPMENT IN MIDDLE TN AND THE NNE
MOVEMENT OF THE STORMS IN WEST TN.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM EDT THURSDAY FOR
     THE FOLLOWING ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM EDT THURSDAY FOR
     THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

VA...NONE.

&&

DGS
Hazardous weather outlook, May 25, 3:30 AM EDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT WED MAY 25 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-260730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EDT WED MAY 25 2011 /230 AM CDT WED MAY 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
SOUTHWEST VIRGINIA. SOME OF THE STORMS COULD BE STRONG PRODUCING
STRONG GUSTY WINDS...HEAVY RAIN...AND OCCASIONAL LIGHTNING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY
LATE THURSDAY AND THURSDAY NIGHT...BRINGING A BETTER CHANCE FOR
ORGANIZED THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR
WIDESPREAD SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING.
AGAIN...THE GREATEST CONCERN WILL BE DAMAGING WINDS...LARGE HAIL...
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY AFTERNOON AND EVENING.

Nearby

Wind Advisories in Tennessee, 2011Wind Advisories in North Carolina, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.